Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 92, NWS Charleston, WV

July 1, 2001Pleasants County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 1, 2001, 4:27 PM EDT for Pleasants County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 4:27 PM EDT (20:27 UTC)
Expired
Jul 1, 2001, 5:00 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Pleasants County, WV

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:45 PM EDTThunderstorm WindSt Marys, WVTrees and large branches were blown down across Route 26, along Mount Carmel Ridge.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 012028
SVRRLX

WVC073-012100-
/NEW.KRLX.SV.W.0143.012027-012100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLEASANTS COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT...

* AT 419 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTH OF BELMONT...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ST. MARYS...SCHULTZ...
  MAXWELL. 

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3930 8131 3935 8137 3939 8124 3945 8117
          3947 8105 3935 8102 3935 8105 3932 8106
          3932 8119 3927 8125

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:27 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 1, 3:27 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT SUN JUL 1 2001

NOT A LOT OF CHANGE TO THE GOING PACKAGE.  FRONT SHOULD BE NEAR
CRW/HTS CORRIDOR AROUND 00Z...WILL CUT OUT POPS NORTH OF HERE AFTER
00Z. WITH FRONT CLEARING CWA BY MIDNIGHT.  WILL LIKELY USE EVENING
GROUPS TO HANDLE SHRA/TSRA BEFORE FROPA.  SEVERE WEATHER THREAT WILL
CONTINUE PRIOR TO FROPA WITH PLENTY OF INSTABILITY HAVING BUILT UP
THIS AFTERNOON.  AFTER FRONTAL PASSAGE...CLEAR SAILING FOR THE NEXT
COUPLE OF DAYS WITH A REFRESHING AIRMASS.

WITH POSSIBILITY OF A NEW WATCH IN THE OFFING...WILL HOLD ON TO
ZONES FOR A LITTLE BIT BEFORE ISSUANCE.

.RLX...
WV...NONE.
VA...NONsE.
KY...NONE.
OH...NONE.

.END/CL

In the hours before

Special weather statement, Jul 1, 2:22 PM EDT, 2 hours 5 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-011900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON IN EASTERN OHIO...PLUS WOOD...PLEASANTS...TYLER...
RITCHIE...DODDRIDGE...AND HARRISON IN WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

A LINE OF THUNDERSTORMS HAS DEVELOPED OUT AHEAD OF THE COLD FRONT.
AT 2:20 PM...THE THUNDERSTORMS STRETCHED FROM NEAR WHEELING ON
WEST TO ZANESVILLE AND LANCASTER IN OHIO.

THE STORMS WERE RACING EAST AND SOUTHEAST AT 40 TO 45 MPH.  THE
STORMS WILL BE AFFECTING PERRY AND MORGAN COUNTIES IN OHIO BETWEEN
2:30 AND 3:30 PM.  BY 4 O'CLOCK...THE STORMS COULD BE REACHING
THE MIDDLEBOURNE...SAINT MARYS...MARIETTA...ATHENS...PARKERSBURG
REGION.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  OF COURSE...LIGHTNING
IS ALWAYS POTENTIALLY DANGEROUS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES. BOATERS ON THE
OHIO RIVER SHOULD ALLOW ENOUGH TIME TO GET OFF THE WATER.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 1, 3:14 PM EDT, 1 hour 13 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON COUNTIES IN EASTERN OHIO...PLUS WOOD...
PLEASANTS...TYLER...RITCHIE...DODDRIDGE...AND HARRISON COUNTIES IN
WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

AHEAD OF A COLD FRONT...A LINE OF THUNDERSTORMS IS RACING SOUTHEAST
AT 35 TO 40 MPH.  AT 3:15 PM...THE LINE STRETCHED FROM NEAR
MOUNDSVILLE...ON WEST TO THE MCCONNELSVILLE...NEW LEXINGTON VICINITY
IN EASTERN OHIO

BY 4 O'CLOCK...THE STORMS COULD BE NEAR THE MIDDLEBOURNE...SAINT
MARYS...MARIETTA...ATHENS.  BETWEEN 4 AND 5 O'CLOCK THE
STORMS WILL BE STREAKING THROUGH THE ROUTE 50 CORRIDOR...FROM
PARKERSBURG ON EAST...TOWARD PENNSBORO...WEST UNION...AND
CLARKSBURG.  POMEROY OHIO COULD ALSO BE AFFECTED BETWEEN 4 AND
5 O'CLOCK.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  THAT WOULD BE STRONG
ENOUGH FOR SOME TREE DAMAGE.  OF COURSE...LIGHTNING IS ALWAYS
POTENTIALLY DANGEROUS.  WARNINGS MAY BE ISSUED ON THE STRONGEST
STORMS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES.

.END / KTB / NATIONAL WEATHER SERVICE
Local storm report, Jul 1, 4:26 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0426 PM EDT SUN JUL 01 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    NEW MATAMORAS             OH   .50 INCH HAIL
07/01/01   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          0409 PM  AND  0424 PM

0420 PM    MARIETTA                  OH   WIND DAMAGE
07/01/01   WASHINGTON                     STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          0405 PM  AND  0420 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:12 PM EDTSevere Thunderstorm WarningRLXTyler33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.